Someone who is overdosing may show nausea, vomiting, decreased responsiveness and confusion. Here’s how to provide emergency care for someone overdosing on opioids.

If you or someone you are with could be overdosing, call 911 immediately!

  • Administer naloxone (Narcan) unless you are certain the person overdosing has not used opioids.
  • If the person overdosing becomes unresponsive, provide CPR by pressing hard and fast in the center of their chest. If you are trained in CPR, perform CPR the way you were trained.
  • If the person overdosing is still responsive, lay them on their side and keep them awake. If they become unresponsive, begin CPR.

Call 911 Immediately

Try to remain as calm and focused as possible when calling 911. You do not need to prepare information beforehand, but any information you have can be helpful. Give short, concise answers and avoid rambling. The most important information you will need to give is your location. Some critical information the 911 operator will need will include:

  • Your location
  • The name of the person overdosing
  • The symptoms the individual is experiencing
  • The substances being used
  • Any medical problems the individual has
  • The individual’s age and gender

The operator will likely stay on the line with you and may give you some instructions. For example, a conscious person should be made comfortable. If the person is unconscious, they should be turned on their side in case of vomiting. The most helpful piece of information you can provide the 911 operator is the type of drug taken to cause the overdose.

Recognize Overdose Symptoms

A conscious overdose victim can sometimes tell you what drugs they took if they are still lucid. Otherwise, you may have to investigate. Sometimes you can get an idea of the type of drug being used based on the overdose symptoms.

An opioid overdose is characterized by:

  • Nausea and vomiting
  • Depressed respirations
  • Confusion
  • Sleepiness
  • Decreased or no responsiveness
  • Constricted pupils

An alcohol overdose may show signs of:

  • Poor breathing
  • Decreased responsiveness
  • Slurred speech
  • Nausea or vomiting

Someone experiencing a cocaine overdose is more likely to exhibit signs that include:

  • Aggression
  • Twitching
  • Panic attacks
  • Confusion
  • Palpitations
  • Hyperactivity

Another way to recognize a drug overdose is by looking for drug paraphernalia. You may wish to collect this to show first responders since some drugs and drug paraphernalia look alike. Be careful to avoid handling needles. Drug paraphernalia may be difficult to locate if your loved one had hidden items away before the overdose began.

Directly Treat the Overdose

After calling 911, administer naloxone (Narcan) if it is available unless you are absolutely certain the person overdosing has not used opioids. Narcan is typically available to the public as a nasal spray. To use the naloxone nasal spray:

  1. Remove the device from its package.
  2. Insert the tip of the nozzle in either nostril.
  3. Press the plunger as far as it will go.

Begin CPR. CPR should not be delayed unless naloxone is immediately available, in which case naloxone should be administered first. To provide CPR, press hard and fast in the center of the chest. You may feel ribs break as you administer CPR. This is normal, and you should continue pressing just as hard and fast. Ensure the person is on a flat hard surface while providing CPR.

You should not administer rescue breaths during CPR unless you have been trained how to do this. If you have been trained how to perform CPR, you should follow the training you have been provided. If you are with another person, switch with the other person every two minutes to avoid fatigue. You should not stop providing CPR unless the individual wakes up or unless emergency personnel arrive and take over.

Offer Addiction Treatment to Help Prevent Future Overdoses

Just after drug overdose treatment is an ideal time to have a serious conversation about addiction treatment. Having a substance use disorder does not mean that your loved one is a bad person, but they are certainly in a dangerous situation, as evidenced by recent events.

Sometimes an intervention can help the person see that they are walking on shaky ground and that consequences will continue to worsen with time. If you or any of your loved ones are in this situation, The Recovery Village can help with its compassionate and comprehensive addiction treatment programs.

abby_doty
Editor – Abby Doty
Abby Doty graduated from Hamline University in 2021 with a Bachelor's in English and Psychology. She has written and edited creative and literary work as well as academic pieces focused primarily on psychology and mental health. Read more
Benjamin Caleb Williams
Medically Reviewed By – Benjamin Caleb Williams, RN
Benjamin Caleb Williams is a board-certified Emergency Nurse with several years of clinical experience, including supervisory roles within the ICU and ER settings. Read more
Sources

American Heart Association. “FAQ: Hands-Only CPR.” 2021. Accessed December 30, 2021.

Emergent Devices. “Key Steps to Administering Narcan® Nasal Spray.” June 2021. Accessed December 30, 2021.

Medical Disclaimer

The Recovery Village aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.